Tornadoes · United States · Georgia · 2008

EF0 tornado, Towaliga to Elgin, Georgia, March 15, 2008

From Towaliga to Elgin, this EF0 tornado ran 4.4 miles across Butts County on March 15, 2008, touching down at 6:15 PM EDT and reaching 100 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 15, 2008
Touchdown
6:15 PM EDT (22:15 UTC)
Lifted
6:19 PM EDT (22:19 UTC)
On the ground
4 minutes
Path length
4.4 miles (7.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Butts County
Touchdown point
33.247, -84.057
Lift-off point
33.243, -84.001
Record number
0803151615-01

What the Weather Service recorded

The pattern that began to evolve on March 14th continued and intensified on March 15th. A stationary front remained draped across north Georgia from near Atlanta to Athens. South of this front, the air mass was becoming increasingly warm, moist and unstable. Meanwhile, aloft, a low amplitude, yet vigorous short wave embedded within a fast zonal flow, was tracking rapidly eastward from the mid south into the southeast. Strong shear and high helicity combined with the unstable air mass and the frontal boundary to allow repeated severe thunderstorms to develop and track eastward along the boundary across north Georgia. The activity began early in the day as a complex of thunderstorms moved into the area from Alabama and continued until nearly midnight. As the day progressed, especially during the afternoon, the development of the activity gradually progressed further south and by midnight had reached the south and southeast parts of the state. Numerous severe thunderstorms and tornadic supercells were observed throughout the day.||Historical records indicate that this was one of the most significant severe weather days for the Peachtree City Weather Forecast Office with more events and warnings than had been observed since May 2003.

An aerial survey conducted by the National Weather Service Forecast Office in Peachtree City, GA in cooperation with the Georgia State Patrol confirmed that an EF0 tornado touched down in southwest Butts county and made a three mile track across southern Butts county. The tornado touched down near the intersection of Joe Land Road and Kinards Mill Road and lifted near the intersection of Brooks Road and Nathan Thaxton Road. The path length was between three and four miles long. The Emergency Management Director reported that 136 homes suffered minor damage. In addition, one barn was destroyed and many trees were blown down along the path of the tornado. The combination of the high winds and quarter-sized hail caused the siding and paint on several homes to be damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 15, 4:00 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 15, 4:00 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT SAT MAR 15 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
HAVE HAD SVR WX ALL AFTERNOON SO WILL MAKE THIS SHORT. SURFACE
LOW PRESSURE SYSTEM ALONG THE AL/GA STATE LINE WEST OF CARROLLTON
CONTINUES TO GRADUALLY DEEPEN AS IT MOVES EAST TO NORTHEAST. SPC
HAS PUT MOST OF NORTH AND CENTRAL GA IN A MODERATE TO HIGH RISK
OF SEVERE WX FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING.
18Z FFC SOUNDING SHOWS STRONG SHEAR ENVIRONMENT WITH HELICITY VALUES
OF 536 M2/S2 AND INSTABILITY WITH CAPES VALUES OF NEAR 800 J/KG AND
LIFTED INDICES OF -5 TO -6 TO SUPPORT SUPERCELLS. NUMEROUS REPORTS
OF LARGE HAIL UP TO GOLFBALL SIZE WITH SEVERAL TORNADOES HAVE
ALREADY OCCURRED AND CAN BE EXPECTED. THE ATLANTA METRO AREA IS
UNDER THE GUN RIGHT NOW.

OTHERWISE...THE LOW WILL MOVE EAST TO NORTHEAST OVER NORTH GA
THIS EVENING AND INTO THE WESTERN CAROLINAS TONIGHT ENDING THE
SVR WX THREAT. A HIGH PRESSURE RIDGE WILL BUILD OVER THE STATE
SUNDAY AND CONTINUE INTO MONDAY WITH FAIR AND SEASONAL WEATHER.
NO SIGNIFICANT CHANGES TO MOS GUIDANCE DUE TO THE EXTREME
CIRCUMSTANCES TODAY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER LOW PROGGED BY GFS AND ECMWF TO MOVE INTO THE SRN PLAINS
TUES AND MS VALLEY WED...HOWEVER GFS KEEPS SYSTEM MUCH MORE
INTENSE THAN ECMWF. SHOULD SEE ANOTHER ROUND OF TSRA ON WED SO
HAVE KEPT THIS GOING. INITIAL PROGS SHOW LIMITED INSTABILITY WITH
THIS SYSTEM...LETS HOPE IT STAYS THAT WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          47  70  40  67  43 /  30   0   0   0  10
ATLANTA         42  67  42  68  44 /  20   0   0   0  10
BLAIRSVILLE     38  62  35  64  33 /  30   0   0   0   5
CARTERSVILLE    42  66  37  68  43 /  20   0   0   0  10
COLUMBUS        51  74  45  73  48 /  20   0   0   0  10
GAINESVILLE     46  66  40  66  42 /  20   0   0   0  10
MACON           45  73  41  71  41 /  30   0   0   0  10
ROME            46  68  40  69  43 /  20   0   0   0   5
PEACHTREE CITY  44  67  38  68  41 /  20   0   0   0  10
VIDALIA         49  73  40  70  43 /  40   0   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

16
Hazardous weather outlook, Mar 15, 5:20 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT SAT MAR 15 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
520 PM EDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS EVENING.

.SYNOPSIS...
A COMPLEX OF STRONG THUNDERSTORMS WAS MOVING ACROSS NORTH GEORGIA AT
LATE THIS AFTERNOON...AND WILL CONTINUE TO PUSH ACROSS NORTH AND
INTO CENTRAL GEORGIA THIS EVENING. THE STORMS WERE ASSOCIATED WITH A
POWERFUL UPPER LOW PRESSURE SYSTEM THAT WILL BE MOVING INTO THE OHIO
VALLEY THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL ISOLATED TORNADOES...LARGE HAIL...AND
DAMAGING WINDS. THE MOST LIKELY SEVERE STORMS WILL BE ALONG AND
NORTH OF A COLUMBUS TO MACON LINE BEFORE MIDNIGHT.

.DISCUSSION...
A MOSTLY STATIONARY FRONTAL SYSTEM DRAPED WAS ACROSS NORTH CENTRAL
GEORGIA. WARM AND MOIST AIR TO THE SOUTH OF THIS BOUNDARY WAS
FUELING THE DEVELOPMENT OF STRONG THUNDERSTORMS ALONG THIS LINE.
HIGH CAPE VALUES AND FAVORABLE LIFTED INDICES ARE HELPING TO ENHANCE
THE SEVERE THREAT ACROSS NORTH AND CENTRAL GEORGIA. STRONG WIND
SHEAR WILL CONTRIBUTE TO A RISK FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Mar 15, 5:41 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             NEWNAN                  33.38N 84.79W
03/15/2008  E0.75 INCH       COWETA             GA   PUBLIC

&&

GRIFFITH
Special weather statement, Mar 15, 5:43 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT SAT MAR 15 2008

GAZ007-012-013-019>021-152215-
543 PM EDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CHEROKEE...BARTOW...PICKENS...FLOYD...GORDON AND GILMER COUNTIES
UNTIL 615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TALONA TO LINDALE...MOVING EAST AT 45 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS
MOVE ACROSS CHEROKEE...BARTOW...PICKENS...FLOYD...GORDON AND GILMER
COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE SONORAVILLE...OAKMAN...FOLSOM...FARMVILLE...
RANGER...LINDALE...FAIRMOUNT...ADAIRSVILLE...WHITESTONE...
TALONA...PINE LOG...HINTON...FUNKHOUSER...CASSVILLE AND BLAINE.

16
Local storm report, Mar 15, 5:47 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             PEACHTREE CITY          33.39N 84.57W
03/15/2008  E1.25 INCH       FAYETTE            GA   NWS EMPLOYEE

&&

GRIFFITH
Local storm report, Mar 15, 6:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 S VEAZEY              33.43N 83.14W
03/15/2008  E1.75 INCH       GREENE             GA   EMERGENCY MNGR

            ON NORTH SHORE OF LAKE OCONEE.

&&

MGRIESIN
Special weather statement, Mar 15, 6:13 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT SAT MAR 15 2008

GAZ014>016-021>023-033-152245-
613 PM EDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FORSYTH...CHEROKEE...HALL...DAWSON...LUMPKIN...WHITE AND FULTON
COUNTIES UNTIL 645 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF NIMBLEWILL TO 6 MILES
SOUTHWEST OF CHEROKEE...MOVING EAST AT 45 MPH.

PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS
MOVE ACROSS FORSYTH...CHEROKEE...HALL...DAWSON...LUMPKIN...WHITE AND
FULTON COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE NIMBLEWILL...JUNO...CANTON...BALL GROUND...
MCKEE...CHEROKEE...BUFFINGTON...HOLLY SPRINGS...PORTER SPRINGS...
LEBANON...AURARIA...DAWSONVILLE...DAHLONEGA...SILVER CITY AND MATT.

16
Local storm report, Mar 15, 6:15 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     7 N DANIELSVILLE        34.23N 83.22W
03/15/2008                   MADISON            GA   EMERGENCY MNGR

            HALF A DOZEN TREES DOWN ALONG HWY 106 TO THE COUNTY LINE
            NORTH OF ILA. TIN BLOWN OFF CHICKEN HOUSES IN SHILOH AND
            ROOF DAMAGE TO NEW HOPE CHURCH ON HWY 281 IN HARRISON.

0400 PM     HAIL             3 W DANIELSVILLE        34.12N 83.27W
03/15/2008  E2.75 INCH       MADISON            GA   PUBLIC

0430 PM     HAIL             COVINGTON               33.60N 83.85W
03/15/2008  E1.75 INCH       NEWTON             GA   PUBLIC

0456 PM     HAIL             RUTLEDGE                33.63N 83.61W
03/15/2008  E1.75 INCH       MORGAN             GA   PUBLIC

0500 PM     HAIL             STOCKBRIDGE             33.55N 84.24W
03/15/2008  E1.00 INCH       HENRY              GA   PUBLIC

0530 PM     HAIL             CALHOUN                 34.49N 84.94W
03/15/2008  E1.00 INCH       GORDON             GA   PUBLIC

            BETWEEN I-75 AND GA-53

0548 PM     HAIL             FAYETTEVILLE            33.45N 84.46W
03/15/2008  E1.75 INCH       FAYETTE            GA   PUBLIC

            AT REDWINE AND PEACHTREE PARKWAY.

&&

GRIFFITH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

10.3 hours before the tornado, 46 km from the path. March 15, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 33 joules per kilogram, CIN -342, lifted condensation level 1103 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 196 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-342 J/kg
Surface CAPE
19 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

1.7 hours after it, 46 km from the path. March 16, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 360 joules per kilogram, CIN -71, lifted condensation level 1213 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-03-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-71 J/kg
Surface CAPE
579 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Thomaston (OPN), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the touchdown began at 22:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of March 15, 2008

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 159:47 AM CDTEF2Blount, AL6.0675$960,000
March 1510:50 AM CDTEF2Cherokee, AL3.650$75,000
March 1512:25 PM EDTEF3Polk, GA16.988022$7.5 million
March 152:44 PM EDTEF0Franklin, GA3.220
March 153:43 PM EDTEF0Abbeville, SC0.520
March 154:10 PM EDTEF0Fairfield, SC4.680
March 154:19 PM EDTEF2Elbert, GA8.0100$100,000
March 154:20 PM EDTEF1Kershaw, SC19.680
March 154:25 PM EDTEF3Newberry, SC27.51,3202$10,000
March 154:28 PM EDTEF0Lincoln, GA1.1110
March 154:30 PM EDTEF2Kershaw, SC23.0660
March 154:34 PM EDTEF1McCormick, SC11.5440
March 154:47 PM EDTEF1Chesterfield, SC7.0110$25,000
March 155:02 PM EDTEF2McCormick, SC32.7660
March 155:22 PM EDTEF2Kershaw, SC6.91,2302
March 155:33 PM EDTEF0Kershaw, SC0.5100
March 155:37 PM EDTEF0Aiken, SC0.5100
March 155:41 PM EDTEF2Lexington, SC8.3440
March 155:43 PM EDTEF1Richland, SC3.7660
March 155:48 PM EDTEF0McDuffie, GA4.6110
March 155:48 PM EDTEF0Dillon, SC1.475$50,000
March 155:53 PM EDTEF1Columbia, GA5.34402$140,000
March 156:10 PM EDTEF2Calhoun, SC24.4440
March 156:11 PM EDTEF0Edgefield, SC3.7220
March 156:15 PM EDTEF2Jefferson, GA22.1880$500,000
March 156:16 PM EDTEF0Columbus, NC0.010
March 156:18 PM EDTEF2Aiken, SC25.51,760
March 156:25 PM EDTEF1Florence, SC13.41003$605,000
March 156:52 PM EDTEF2Lee, SC14.1440
March 156:54 PM EDTEF0Barnwell, SC0.6100
March 156:58 PM EDTEF1Clarendon, SC8.6220
March 157:05 PM EDTEF1Burke, GA15.2440$100,000
March 157:05 PM EDTEF1Bamberg, SC2.0220
March 157:12 PM EDTEF2Allendale, SC18.01,320$2.3 million
March 157:13 PM EDTEF0Horry, SC0.325$5,000
March 157:17 PM EDTEF1Williamsburg, SC2.575
March 157:25 PM EDTEF1Bamberg, SC3.8660
March 157:29 PM EDTEF3Orangeburg, SC10.11,320
March 157:36 PM EDTEF1Williamsburg, SC4.075$200,000
March 157:54 PM EDTEF0Georgetown, SC0.020
March 157:56 PM EDTEF1Pender, NC2.0100$2.0 million
March 158:08 PM EDTEF1Dorchester, SC2.240$218,000
March 158:25 PM EDTEF1Berkeley, SC0.61807$150,000
March 158:36 PM EDTEF1Berkeley, SC1.2135$200,000
March 159:34 PM EDTEF2Effingham, GA7.04405$1.5 million
March 159:44 PM EDTEF2Effingham, GA0.5100$3.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.